Skip to Main content Skip to Navigation
New interface
Journal articles

Monte Carlo approximations of the Neumann problem

Sylvain Maire 1, 2 Etienne Tanré 2, * 
* Corresponding author
2 TOSCA - TO Simulate and CAlibrate stochastic models
CRISAM - Inria Sophia Antipolis - Méditerranée , IECL - Institut Élie Cartan de Lorraine : UMR7502
Abstract : We introduce Monte Carlo methods to compute the solution of elliptic equations with pure Neumann boundary conditions. We first prove that the solution obtained by the stochastic representation has a zero mean value with respect to the invariant measure of the stochastic process associated to the equation. Pointwise approximations are computed by means of standard and new simulation schemes especially devised for local time approximation on the boundary of the domain. Global approximations are computed thanks to a stochastic spectral formulation taking into account the property of zero mean value of the solution. This stochastic formulation is asymptotically perfect in terms of conditioning. Numerical examples are given on the Laplace operator on a square domain with both pure Neumann and mixed Dirichlet-Neumann boundary conditions. A more general convection-diffusion equation is also numerically studied.
Document type :
Journal articles
Complete list of metadata

Cited literature [26 references]  Display  Hide  Download
Contributor : Etienne Tanré Connect in order to contact the contributor
Submitted on : Tuesday, August 27, 2013 - 12:14:01 PM
Last modification on : Saturday, June 25, 2022 - 7:48:46 PM
Long-term archiving on: : Wednesday, April 5, 2017 - 10:46:17 PM


Files produced by the author(s)



Sylvain Maire, Etienne Tanré. Monte Carlo approximations of the Neumann problem. Monte Carlo Methods and Applications, 2013, 19 (3), pp.201-236. ⟨10.1515/mcma-2013-0010⟩. ⟨hal-00677529v2⟩



Record views


Files downloads